Results 1 to 7 of 7
Methadone~and swollen feet/ankles??
  1. #1
    JadEdEsCaPEs is offline New Member
    Join Date
    Sep 2008
    Location
    Outside Milwaukee, WI
    Posts
    1

    Exclamation Methadone~and swollen feet/ankles??

    I have been on the methadone program approximately 4 mos. and am in phase one and am still not at my "therapeutic dose". I have gradually been going up and haven't had any "sudden" reactions. Now, for the past two months and more recently the past 2-weeks, my ankles and feet have been ballooned up. I had this happen last month as well, but I also am cornering the corner or sitting on the fence of Menopause and just attributed the swollen feet/ankles to that and also, the humidity where I live has been awful!!
    But low and behold I have heard around the clinic walls that my swollen feet/ankles may also be a "side-effect" from the methadone?? Does it go away with dosing levels?? For me, I can only speak for myself, this methadone program SAVED MY LIFE! I am anxious that I may have to stop the methadone? Or can I be able to take a diruretic??
    Thanks for reading...~~JadEdEsCaPeS~~

    Any information is appreciated and helpful.dlulik@wi.rr.com

  2. #2
    zenith is offline Junior Member
    Join Date
    Mar 2008
    Posts
    22

    Default

    There has been some anecdotal evidence that methadone may contribute to fluid retention in some patients. I do not know if it is dose related. If you wish to remain on MMT you may want to ask about a diuretic. Also, it would be a good idea to get an EKG. Methadone has been associated with a condition called prolonged Q-T syndrome, or Torsades des Pointes, which, in a few patients, can cause fatal cardiac irregularities. Dehydration can also contribute to this syndrome which is why I would suggest asking about an EKG before starting diuretic therapy, which is often prescribed in conjunction with potassium supplements to avoid hypokalemia.

    Many many meds are associated with prolonged Q-T, including the common antibiotic Erythromycin. Methadone has helped many thousands live a normal life again, but you have to weigh the pros and cons for each individual case.

    Good luck.

  3. #3
    DGahan is offline New Member
    Join Date
    Oct 2008
    Posts
    2

    Default

    I had been on methadone for a year and I'm not sure if it gave me swollen/feet ankles.

    However, I used to play basketball every day or other day and after getting on methadone (started on 40-50mgs), my basketball "game" got seriously affected, as I had lost a lot of my speed, quickness/agility, explosiveness and I lost a lot of inches on my vertical jumping.

    My entire legs, especially the "lower" part (calves, ankles and feet) just didn't feel right. As I lowered my dosage (with 10mg a day being the lowest I was on), it helped a little but I did not see a vast improvement until I completely got off of it.

  4. #4
    tracey1278 is offline New Member
    Join Date
    Sep 2008
    Location
    Memphis,TN.
    Posts
    3

    Red face Methadone and swollen feet /ankles

    I have been on MMT for one month .I was fine the first two weeks until I reached 70mgs.,that's when I noticed swelling of my feet and ankles.I have continued to 90 mgs and haven't noticed an increase in swelling.Since,the swelling had me worried,I know that it is a symptom of congestive heart failure,I proceeded to my family doctor .He said that it was a side effect of the methadone and prescribed Lasix.The Lasix works if I take it 2times a day with lots of water and elevate my feet periodically.He said that if it bothered me terribly to stop the methadone.That worries me because the swelling is bothersome,but not as bothersome as the 1/2 gram of >>>>>> a day and the withdrawals that follow.If anyone else has had this problem and knows a solution or something about this side effect I don't please post a reply.Thanks so much !
    Last edited by tracey1278; 10-17-2008 at 10:21 PM.

  5. #5
    LMK20 is offline New Member
    Join Date
    Oct 2008
    Location
    California
    Posts
    16

    Default Suffer From Swollen Ankles As Well

    Although I do not take Methadone (never have - just stating that for informational purposes only; hope it didn't sound snotty!) but I have had swollen ankles for a couple of years now and I'm all of 5'2" tall and less than 110 lbs. My doctor is incredibly dismissive about it although an acupuncturist seemed more alarmed but didn't want to proceed with too much treatment. Anyway, my point is that even though our drug experiences are not the same, this post has made me realize that I need to address this issue and really push it with, if not my current doctor, another doctor who will listen. Thank you for the data about torsades de pointes and/or QT prolongation, as Celexa I realized after a bit of research has been weekly associated with this swelling and is something I take. I have low blood sodium as well and of course labs always come back 'normal' but I'm sorry, this swelling is not. Once again, thanks for the posts about this topic (it’s the only one I’ve found about ankle swelling!) and I think it is awesome how something although not entirely applicable to each of our own situations, still brings people/issues together.
    My best to all,
    Laura
    Believe in yourself and all that you are.
    Know that there is something inside you
    That is greater than any obstacle.
    [Christian D. Larson]

  6. #6
    lilbay is offline New Member
    Join Date
    Apr 2010
    Posts
    5

    Default

    Hi there

    I have noticed less of a issue with swelling as well as just a general feeling of well being and desire to be active when I have been on a dose of 60 or lower. Mind you I was at one time on 120 and have been on MMT off and on for the past 15 years


    I often sit honestly and wonder how much of the many health issues I have stem from being on MMT for such a long time and most of that time it was at fairly high doses.

    Of course I also battle Hep C and so that can also be related to several of the health issues I am dealing with.

    I do believe though that the lowering of my dose helped with my having more energy and more of a desire to get out and do something. I say this because I took the dose down myself VERY slowly doing like 10mgs less every month sometimes every 2 months and so I could feel changes for the better. When I got to 30 I had to stop and go back up a little due to pain issues which is why I stay on methadone which I now get at a pain clinic and have left the Methadone clinic with much urging from the counselor as well as the medical director and director herself at the clinic I was on this last time.


    So AI guess what I am saying is maybe try staying at a dose for a while and giving it time to really work before raising the dose and when you raise it do so with maybe 5 mgs or 10 mgs and wait a while again So that you may find a dose that really works without ending up on a really high dose. Mind you I know all of us are very different in what path we have to take to get to the end.

    As far as diuretics I was placed on them due to a issue with my left leg I have serious circulation issues stemming from neuropathy and diabetes.
    They placed me on the diuretics and while reading online I discovered that taking them with Methadone can in fact cause issues with irregular heartbeat. So if you are placed on them and I have had doctors prescribe them to me off and on in the past Just be careful and pay attention and mention it to your doctors if you start to have issues with your heartbeat.
    Last edited by ddcmod; 07-04-2012 at 07:39 PM.

  7. #7
    AbbieHoffman is offline New Member
    Join Date
    Oct 2014
    Posts
    1

    Default

    I have been on Methadone for about 3 years and I was on 90mg for a long time, I am now on 63mg. I was supposed to be on 58mg but somehow it magically went up 5mg, Anyway! I noticed my ankles swelling a little bit about 4 months ago, But I just wrote it off as gaining weight from methadone! Until it started itching and I actually took a good look at my feet and ankles, I noticed I could no longer see my ankle knots. And my feet seemed like plumped ballpark franks LOL, Anyway I was put on a similar med as Lasix about three days ago called hydrochlorothiazide, And it has brought my swelling almost all the way down, I can actually see my knots on my ankles again and the itching is going away. So hopefully when I get off the methadone I will no longer have weird stuff like this happen to me again! I will quit cold turkey if I have too! I am not letting a addiction destroy my body!
    Last edited by AbbieHoffman; 10-05-2014 at 01:05 AM.

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22